Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2017, 8:01 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 8:01 PM MST (03:01 UTC)
- Expired
- Jul 16, 2017, 11:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 22 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2386 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WGUS55 KFGZ 170301
FFWFGZ
AZC007-170600-
/O.NEW.KFGZ.FF.W.0016.170717T0301Z-170717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
801 PM MST SUN JUL 16 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 1100 PM MST
* At 756 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, including the Highline fire
scar and areas south of the fire scar. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Whispering Pines, Bonita Creek Estates, Ellison Creek Estates,
La Cienega Estates, Pyle Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar. Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out. Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
drainages now!
&&
LAT...LON 3434 11130 3442 11124 3441 11121 3441 11119
3440 11116 3439 11115 3438 11115 3433 11118
$$
JJ2 follow-up statements
042
WGUS75 KFGZ 170416
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
916 PM MST SUN JUL 16 2017
AZC007-170600-
/O.CON.KFGZ.FF.W.0016.000000T0000Z-170717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
916 PM MST SUN JUL 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR
GILA COUNTY...
At 909 PM MST, Doppler radar indicated that heavy rain has moved
south of the Highline fire scar, with only light rain continuing at
this time. Radar estimates from earlier this evening indicated
between 0.20 and 0.40 inches of rain over the fire scar in around 15
minutes, with heavier amounts around 1 inch outside the fire scar
over the Ellison Creek drainage. Flash flooding in the upper reaches
of Ellison Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar. Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out. Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
drainages now!
&&
LAT...LON 3434 11130 3442 11124 3441 11121 3441 11119
3440 11116 3439 11115 3438 11115 3433 11118
$$
JJ387
WGUS75 KFGZ 170601
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1101 PM MST SUN JUL 16 2017
AZC007-170607-
/O.EXP.KFGZ.FF.W.0016.000000T0000Z-170717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
1101 PM MST SUN JUL 16 2017
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 1100 PM
MST...
The heavy rain has ended over the Highline fire scar and areas just
downstream. Storm runoff through Ellison Creek will continue for
another couple of hours, though the threat of significant flooding
has diminished.
LAT...LON 3434 11130 3442 11124 3441 11121 3441 11119
3440 11116 3439 11115 3438 11115 3433 11118
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:49 PM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 16, 3:49 PM MST, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 349 PM MST Sun Jul 16 2017 .SYNOPSIS...Expect numerous showers and thunderstorms along and south of the Mogollon Rim and White Mountains heading into Monday, with isolated storms elsewhere. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding across parts of the area. Moisture is expected to increase by Tuesday and Wednesday, with shower and thunderstorm coverage increasing across northern Arizona. && .DISCUSSION....As anticipated another round of showers and thunderstorms rolled southwestward off the Mogollon Rim and White Mountains region and across central Arizona. Stronger storms were located across this region. Reports as of this afternoon include ping pong ball size hail north of Prescott. Stronger storms from Prescott south and west will have similar potential along with wind gusts approaching 60 mph. The main threat for flash flooding will be during the evening hours southwest of a line extending through Prescott and Black Canyon City. A Flash Flood Watch is in effect. In addition, look for another round of showers and storms across the Little Colorado River Valley and portions of the Mogollon Rim this evening as thunderstorm outflows roll across the area and tap any remain instability, mainly garden variety. Activity will end by around midnight. On Monday...The Flash Flood Watch continues for the Mogollon Rim, White Mountains and locations southward. The main threat for flooding will be in the afternoon into the early evening. Storms once again will form along the Mogollon Rim and over the White Mountains and head southward into deeper moisture. In addition to flash flooding wind gusts to 60 mph and up to 1 inch diameter hail will be possible. Storms will be more of a garden variety and fewer north of the Rim. For Tuesday onward...High pressure aloft shifts to a location over Colorado and Kansas with the steering flow pointing from southeast to northwest. More big storm complexes are anticipated over southern Arizona and northwest Mexico and this steering flow will open the door to moisture spreading across all of northern Arizona. The deepest moisture will push into areas along and south of the Mogollon Rim but also into northwest Arizona. The monsoon is here to stay for a while. && .AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA will affect areas of northern Arizona through 03Z before diminishing. Stronger storms will lead to brief IFR conditions in +RA. A few storms may become severe producing 50 kt surface winds and hail up to an inch in diameter...severe storms are most likely southwest of a KSEZ to KPRC line. Similar storm activity on Monday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Numerous showers and storms are expected along and south of the Mogollon Rim through Tuesday with scattered coverage elsewhere. Timing of storm activity will generally be from late morning through mid evening. Expect higher humidity and cooler temperatures. Wednesday through Friday...Increasing monsoon moisture will bring greater storm coverage across all of northern Arizona. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Monday evening FOR AZZ008-015>018-037- 038. && PUBLIC...McCollum AVIATION...MMcCollum/MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 3:19 AM MST, 16 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 319 AM MST Sun Jul 16 2017 AZZ008-015>018-037-038-170700- Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- 319 AM MST Sun Jul 16 2017 This hazardous weather outlook is for the The White Mountains and Mogollon Rim southwest into Northern Gila and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Today deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. A Flash Flood Watch has been issued starting at 11 am and continuing into Monday evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. AZZ004>007-009>014-039-040-170700- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 319 AM MST Sun Jul 16 2017 This Hazardous Weather Outlook is for locations north of the Mogollon Rim including the Little Colorado River valley, Chuska Mountains and Deviance Plateau, along with the Northeast Plateaus and Mesas. .DAY ONE...Today and Tonight By Sunday, deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Increased coverage will likely bring an increased flash flood threat by Wednesday-Thursday. Models suggest a drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 16, 4:57 PM MST, 3 hours 4 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 457 PM MST SUN JUL 16 2017 AZZ013-014-016-170045- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-Eastern Mogollon Rim- 457 PM MST SUN JUL 16 2017 ...LINE OF STRONG THUNDERSTORMS FROM HOLBROOK TO SNOWFLAKE WILL MOVE SOUTHWEST THROUGH 545 PM MST... At 454 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Joseph City to 11 miles east of Shumway. Movement was southwest at 20 mph. Winds in excess of 40 mph and localized half inch hail will be possible with these storms. Locations impacted include... Holbrook, Taylor, Shumway, Linden, Snowflake, Dry Lake and White Mountain Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3480 11070 3424 11015 3448 10984 3497 11023 TIME...MOT...LOC 2354Z 062DEG 18KT 3488 11034 3444 10988 JJ
Special weather statement, Jul 16, 5:37 PM MST, 2 hours 24 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 537 PM MST SUN JUL 16 2017 AZZ012-013-015-016-170100- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 537 PM MST SUN JUL 16 2017 ...STRONG THUNDERSTORMS FROM TWIN ARROWS TO SOUTH OF WINSLOW WILL MOVE SOUTHWESTWARD AT 30 MPH THROUGH 6 PM... At 536 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Sunrise to 12 miles southeast of Winslow. Movement was southwest at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Cosnino, Two Guns, Angell, Winona, Walnut Canyon National Monument, Twin Arrows, Meteor Crater and Walnut Canyon Visitors Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3516 11157 3467 11098 3481 11066 3530 11127 TIME...MOT...LOC 0036Z 061DEG 26KT 3530 11112 3488 11057 JJ
Special weather statement, Jul 16, 6:18 PM MST, 1 hour 43 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 618 PM MST SUN JUL 16 2017 AZZ012-013-015-016-170145- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 618 PM MST SUN JUL 16 2017 ...LINE OF STRONG THUNDERSTORMS FROM METEOR CRATER TO JUST NORTH OF HEBER WILL MOVE SOUTHWESTWARD THROUGH 645 PM... At 615 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles south of Twin Arrows to 22 miles northwest of Aripine. Movement was southwest at 20 mph. Half inch hail, torrential rainfall and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Dairy Springs Campground, Mormon Lake, Tremaine Lake, Starlight Pines, Double Springs Campground, Chevelon Canyon Dam, Long Lake, Chevelon Butte, Chevelon Crossing Campground, Chevelon Canyon Lake Campground, Chavez Mountain and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3491 11159 3435 11072 3466 11055 3513 11128 TIME...MOT...LOC 0115Z 036DEG 16KT 3504 11126 3466 11067 JJ
Special weather statement, Jul 16, 6:52 PM MST, 1 hour 9 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 652 PM MST SUN JUL 16 2017 AZZ008-012-015-016-018-037-038-170230- Little Colorado River Valley in Coconino County-Yavapai County Valleys and Basins-Western Mogollon Rim-Northern Gila County-Yavapai County Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim- 652 PM MST SUN JUL 16 2017 ...LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHEAST OF FLAGSTAFF TO NEAR HEBER WILL MOVE SOUTHWEST THROUGH 730 PM... At 649 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles southeast of Flagstaff to 13 miles north of Forest Lakes. Movement was southwest at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Stoneman Lake, Tonto Village, Mormon Lake, Tremaine Lake, Whispering Pines, Munds Park, Clints Well, Christopher Creek, Happy Jack, Starlight Pines, Kohls Ranch, Hunter Creek, Washington Park, Mead Ranch, Wet Beaver Creek Campground, Upper Lake Mary. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3474 11187 3422 11105 3456 11065 3509 11152 TIME...MOT...LOC 0149Z 041DEG 29KT 3499 11153 3453 11080 JJ
Local storm report, Jul 16, 7:39 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
739 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FLASH FLOOD 11 N ARIPINE 34.57N 110.41W
07/16/2017 NAVAJO AZ LAW ENFORCEMENT
NAVAJO COUNTY SHERIFF'S OFFICE DISPATCH
RECEIVED A PUBLIC REPORT OF FLASH FLOODING
OF THE SCOTT WASH OVER ARIZONA STATE ROUTE
377 BETWEEN MILE MARKERS 7 AND 8.
&&
TMSpecial weather statement, Jul 16, 7:39 PM MST, 22 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 739 PM MST SUN JUL 16 2017 AZZ008-016-018-037-170315- Yavapai County Valleys and Basins-Northern Gila County-Yavapai County Mountains-Eastern Mogollon Rim- 739 PM MST SUN JUL 16 2017 ...A LINE OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF PINE TO 5 MILES SOUTH OF HEBER WILL MOVE SOUTH THROUGH 815 PM... At 734 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles southwest of Happy Jack to 12 miles southwest of Aripine. Movement was southwest at 30 mph. Half inch hail, torrential rainfall, and winds in excess of 40 mph will be possible with these storms as they move into Pine, Kohls Ranch and eventually Payson. Locations impacted include... Payson, Forest Lakes, Star Valley, Geronimo Estates, Strawberry, East Verde Estates, Flowing Springs, Pine, Hunter Creek, Mead Ranch, Haigler Creek, Mesa Del Caballo, Tonto Village, Freedom Acres, Whispering Pines, Childs Power Plant, Round Valley, Young, Clints Well and Christopher Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3436 11180 3395 11067 3430 11046 3469 11155 TIME...MOT...LOC 0234Z 026DEG 26KT 3460 11151 3427 11058 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:37 PM MST | Special Weather Statement | FGZ | 23 min | |
| Jul 16, 5:41 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 34 min |
| Jul 16, 5:59 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 6:18 PM MST | Special Weather Statement | FGZ | 27 min | |
| Jul 16, 6:44 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 2 hr |
| Jul 16, 6:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Jul 16, 7:33 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 7:39 PM MST | Special Weather Statement | FGZ | 36 min | |
| Jul 16, 8:12 PM MST | Special Weather Statement | FGZ | 48 min | |
| Jul 16, 8:41 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 34 min |
| Jul 16, 9:36 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Jul 17, 4:26 AM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 17, 11:31 AM MST | Special Weather Statement | FGZ | 44 min | |
| Jul 17, 12:27 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 17, 2:20 PM MST | Special Weather Statement | FGZ | Yavapai | 40 min |
| Jul 17, 2:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Jul 17, 3:20 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 40 min |
| Jul 17, 3:56 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 4:35 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.